Lexapro related suicide? — (Drugs.com)

To view original article click here

Drugs.com

June 21, 2007

East Meadow, new member

My sister committed suicide two weeks ago, within a week of starting Lexapro. She went from being slightly depressed and anxious about her divorce to barely capable of functioning.  She told me that after taking Lexapro, she felt something ‘snap’ in her brain and it scared her. My sister was a capable, funny, busy Mom, volunteering at school and taking great care of her home and kids seven weeks before this happened. She found out her husband was cheating and stealing and as she moved toward a divorce, became anxious and depressed, but not suicidal until after she was prescribed Lexapro.  Has anyone heard of this before, or does anyone know of any dangers of taking Lexapro with Synthroid?  Thank you if anyone has information to share.

One response: Suicidal ideation, suicide, and lexapro

First: I’m 22, and I took 5mg/day of Lexapro for 2.5 months.

I was prescribed Lexapro for treating depression a few months ago. I remember that prior to taking the Lexapro I felt very bad, but had what I’d call only very “distant” thoughts of “not being around.”  However, within the first few days of taking Lexapro, and particularly during the first 2 weeks, I experienced SIGNIFICANT AND ALMOST CONSTANT suicidal ideation (thinking of killing myself).   In addition, the suicidal ideation was of a particularly strong type… not only was I thinking of killing myself, but I was thinking of many different ways to do it and trying to ensure that if/when I went through with it, it would be effective and permanent. According to medical literature, this is the worst kind of suicidal ideation (short of an actual attempt) because you have progressed to the active “planning” stage.   I cannot emphasize enough how frequent and strong the thoughts and “urges” were, but I kept “hanging on.”    Also, the suicidal thinking never really stopped though the 2 months I was taking it, though it was slightly less than the first 2-3 weeks.    Another thing worth mentioning: I took 10mg the first day, and because of its strong effects I cut my dose to 5mg the next day and kept it at 5mg every day.

Another side effect that developed other than the suicidal thinking was constant sleeping and even more lethargy than I had before going on medication. At first I thought I was just sleeping all the time and lazy, but I gradually realized after a few 15-18 hour “nights” that it couldn’t just be me!   I was also seeing a therapist throughout the entire process and the therapist could not help me work my way “out of” the suicidal thinking, despite alot of effort on both her part and mine.

Finally, almost as a “last attempt at life” before offing myself, I concluded that I would ask a local clinic to prescribe Wellbutrin after a lot of research.

I selected Wellbutrin because I knew that it worked on a different part of the brain than most other antidepressants: it targets dopamine (reward chemical) rather than seratonin (feel good chemical). Wellbutrin is the only antidepressant in the US that targets dopamine primarily (it is NOT an SSRI or SNRI like most of the other antidepressants). Dopamine is associated with addictive drugs, though Wellbutrin has no abuse potential. Dopamine is also what is targeted in ADD/ADHD drugs.

So I got prescribed 300mg/day of Wellbutrin SR (not XL), starting with 150mg/day for the first 3 days, then upping to 150mg/twice-daily. I’ve been taking for nearly a month now. I “weaned” off of Lexapro by taking approx 2.5mg every day for two weeks, then stopping (I used a pill splitter).

Too my surprise, I began actually feeling better within days of taking the Wellbutrin, and gradually got better and better despite poor things going on in my life that actually worsened in some ways. It helped me to actually deal with these ongoing problems (still going on now).

I was also kind of shocked when I realized that I hadn’t had any suicidal ideation for a few days consecutively (after taking Wellbutrin for about a week). It’s now been a month since I’ve been on Wellbutrin, and even with some really bad news that made me feel very sad — I didn’t think about suicide.

It’s actually kind of traumatic thinking back to my Lexapro days and strong suicidal urges and planning. They felt very real and as though I was wanting to do it because of myself (not some drug). I now know that the drug played a major role in my thinking, and very real desire to kill myself. It feels very strange thinking about my state of mind over all of those weeks.

Suicidal ideation are apparently pretty common with SSRI/SNRI’s like Lexapro, Paxil, Prozac, Effexor, Zoloft, so much so that warning labels are required by the FDA on these medications. Wellbutrin also got thrown into the group when the FDA issued suicide warnings, though I’ve googled about the internet for people reporting (new or greater) suicidal urges on Wellbutrin and I’ve found no forum postings of that nature. However, such postings abound for the other drugs like Lexapro, with people reporting increased suicidal thinking. Wellbutrin is prescribed very frequently (comparable to Lexapro), so you’d expect at least a few postings if that was a common side effect.

Anyways, perhaps Wellbutrin does increase suicidal ideation for some people, but my experience was exactly the opposite, fortunately.

I should note that the factors in my life haven’t really changed, and if anything they have worsened in several respects. Yet, I’m feeling better and I can better manage these things. I’m now working on consolidating my view of life and trying to develop positive outlooks within my own thinking, with the support of Wellbutrin.

– Texan, 22 years old.